Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 195, NWS Bismarck, ND

August 31, 2002Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2002, 3:50 PM MDT for Morton County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2002, 3:50 PM MDT (21:50 UTC)
Expired
Aug 31, 2002, 4:45 PM MDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Morton County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
2053 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

757 
WUUS53 KBIS 312150
SVRBIS
NDC059-312245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM MDT SAT AUG 31 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 445 PM MDT

* AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF GLEN ULLIN...OR ABOUT 46 MILES
  EAST OF DICKINSON...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLEN ULLIN AT 405 PM MDT
  ALMONT AT 435 PM MDT

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 4681 10204 4672 10201 4672 10146 4698 10146

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:15 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 31, 1:15 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT SAT AUG 31 2002

THE LEADING EDGE OF THE MID LEVEL ASCENT REGION WILL OVERTAKE THE
SURFACE TROUGH ROUGHLY FROM SIOUX COUNTY NORTHEAST TO DEVILS LAKE
AROUND 22Z...AT MAX HEATING. THIS SHOULD BE WHERE THE THUNDERSTORMS
WILL FIRE UP. SOME OF THIS ACTIVITY WILL LIKELY BE SEVERE AS IT
MARCHES EAST. ALREADY...THE APPROACHING DISTURBANCE HAS SET OFF
MODERATE THUNDERSTORM ACTIVITY IN THE NORTHWEST QUARTER OF THE
STATE.

THE PASSAGE OF THIS SURFACE TROUGH WILL NOT HOWEVER BE THE END OF
THE CONVECTION THREAT THIS HOLIDAY WEEKEND...AS A WEAK AND THEN A
MODERATELY STRONG SHORT WAVE FOLLOW IN SUCCESSION SUNDAY AFTERNOON
AND SUNDAY NIGHT. THESE FEATURES WILL BRING A CHANCE OF SHOWERS AND
THUNDERSHOWERS.

LABOR DAY MONDAY WILL FINALLY PRESENT A PLEASANTLY DRY NORTHWEST
SURFACE WIND...WITH SUNNY SKIES AS A MID LEVEL RIDGE BUILDS UP OVER
THE ROCKIES.

.BIS...NONE.
RS LEBLANG

In the hours before

Special weather statement, Aug 31, 11:43 AM MDT, 4 hours 7 minutes before
NDZ001-009-017-312045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1243 PM CDT SAT AUG 31 2002

SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOPED OVER NORTHEAST
MONTANA HAVE MOVED INTO WESTERN WILLIAMS AND MCKENZIE COUNTIES. THE
SHOWERS AND THUNDERSTORMS ARE MOVING NORTHEAST AND WILL AFFECT
NORTHWEST NORTH DAKOTA THROUGH THE AFTERNOON. MOST RAINFALL AMOUNTS
WILL BE LIGHT...THOUGH STRONGER THUNDERSTORMS MAY PRODUCE A BRIEF
PERIOD OF MODERATE RAIN. GUSTY WINDS AND DANGEROUS LIGHTNING CAN
ALSO BE EXPECTED. USE CAUTION TO ENSURE SAFETY DURING OUTDOOR
ACTIVITIES.

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:08 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton52 min
Aug 30, 6:24 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver, Sheridan51 min
Aug 30, 7:02 PM MDTSevere Thunderstorm WarningBISBurleigh58 min
Aug 30, 10:53 PM MDTSevere Thunderstorm WarningBISRolette52 min
Aug 31, 4:10 PM MDTSevere Thunderstorm WarningBISRolette35 min
Aug 31, 4:45 PM MDTSevere Thunderstorm WarningBISRolette30 min
Aug 31, 4:47 PM MDTSevere Thunderstorm WarningBISMorton58 min
Aug 31, 5:30 PM MDTSevere Thunderstorm WarningBISBurleigh60 min
Aug 31, 5:45 PM MDTSevere Thunderstorm WarningBISMorton60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.